Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2020  |  Volume : 31  |  Issue : 5  |  Page : 1152--1153

A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting


Sahil Bagai, Kunal Raj Gandhi, Gagandeep Chhabra, Rahul Grover, Dinesh Khullar 
 Department of Nephrology and Renal Transplant Medicine, Max Super-Specialty Hospital, Saket, Delhi, India

Correspondence Address:
Sahil Bagai
Department of Nephrology and Renal Transplant Medicine, Max Super-Specialty Hospital, Saket, Delhi
India




How to cite this article:
Bagai S, Gandhi KR, Chhabra G, Grover R, Khullar D. A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting.Saudi J Kidney Dis Transpl 2020;31:1152-1153


How to cite this URL:
Bagai S, Gandhi KR, Chhabra G, Grover R, Khullar D. A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting. Saudi J Kidney Dis Transpl [serial online] 2020 [cited 2021 Jan 20 ];31:1152-1153
Available from: https://www.sjkdt.org/text.asp?2020/31/5/1152/301188


Full Text



To the Editor,

Drug induced thrombocytopenia (DIT) is a common occurrence in postrenal transplant patients. Induction agent especially anti-thymocyte globulin (ATG), immunosuppressive drugs such as mycophenolate mofetil (MMF), mammalian target of rapamycin inhibitors, drugs such as sulfamethoxazole/trimethoprim and valganciclovir hydrochloride used for prophylaxis and thiazide diuretics all have all been implicated as common causes of thrombocytopenia in the posttransplant setting. Sparse case reports have shown angiotensin converting enzyme inhibitors/angiotensin receptor blockers (ACEI/ARB's) as a cause of thrombocytopenia. We present a case of a renal transplant recipient who had refractory thrombocytopenia.

Our case, a 32-year-old man underwent living related renal transplantation with father as donor on July 29, 2016, and received rabbit ATG for induction at a cumulative dose of 2 mg/kg and was maintained on triple immuno-suppression tacrolimus (0.1 mg/kg), MMF 720 mg twice daily and steroids. He developed Cytomegalovirus (CMV) viremia in January 2017 and received oral valganciclovir hydrochloride for three months and his MMF was withheld. In, April 2017, he presented with acute graft dysfunction, graft biopsy revealed calcineurin inhibitor toxicity and tacrolimus was changed to everolimus and MMF was re-introduced at half the dose, 360 mg twice daily. His serum creatinine stabilized around 2 mg/dL but he developed proteinuria and had to be started on Azilsartan in August 2017. The patient was clinically stable but his laboratory investigations revealed persistent progressive thrombocytopenia. He was shifted back to tacrolimus and MMF was stopped. CMV DNA polymerase chain reaction, hepatitis B surface antigen, anti-hepatitis C virus antibody, human immunodeficiency virus serology were negative. The Vitamin B12 and folic acid levels were normal. No evidence of hemolysis was seen since peripheral smear did not reveal any schistocytes. Bone marrow biopsy showed adequate trilineages with adequate megakaryocytes. He presented to emergency department in February 2018 with gum bleed and epistaxis and had a platelet count of 4 × 109/L. At this time, azilsartan was stopped in view of low blood pressure and on follow-up his investigations revealed improving thrombocytopenia [Figure 1]. In view of proteinuria, ramipril was introduced in July 2018, but the patient again developed thrombocytopenia; this was withheld in August soon after which thrombocytopenia recovered [Figure 1].{Figure 1}

This case highlights thrombocytopenia as a rare side effect of ACEI and ARB. The pathophysiology of thrombocytopenia is accelerated immune destruction, myelosuppression or increased antithrombotic impact caused by the reduced activation of renin-angiotensin system.[1] We advocate a strong causal relationship between ACI/ARB's and thrombocytopenia based on a scale developed by George et al.[2] All four of these criteria were met in our patient, this would be a case of definite DIT. Case reports attributing ARB's as potential cause of thrombocytopenia exist in literature.[3] As per our knowledge, this is the first reported case wherein, the patient had thrombocytopenia-induced secondary to both ACEI and ARBs.

Conflict of interest: None declared.

References

1Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am 2007;21:685.
2George JN, Raskob GE, Shah SR, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.
3Patel DK, Bilkha N, Schnee D. Angiotensin II type 1 receptor blocker-induced immune thrombocytopenia: A case report. J Med Case Rep 2013;7:183.